Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 133, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 25, 2014, 8:44 AM CDT for Lyon County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2014, 8:44 AM CDT (13:44 UTC)
- Expired
- Aug 25, 2014, 9:00 AM CDT
- In force
- 16 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lyon County, KS
The radar
The Topeka radar (KTWX), 36 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 1.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 2107 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
800
WUUS53 KTOP 251344
SVRTOP
KSC111-251400-
/O.NEW.KTOP.SV.W.0133.140825T1344Z-140825T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
844 AM CDT MON AUG 25 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 900 AM CDT
* AT 842 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES WEST OF
BUSHONG...AND MOVING NORTH AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN LYON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3862 9635 3867 9636 3874 9635 3874 9623
3874 9622 3862 9625
TIME...MOT...LOC 1343Z 182DEG 6KT 3867 9628
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
476
WWUS53 KTOP 251357
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
857 AM CDT MON AUG 25 2014
KSC111-251407-
/O.EXP.KTOP.SV.W.0133.000000T0000Z-140825T1400Z/
LYON-
857 AM CDT MON AUG 25 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON COUNTY WILL
EXPIRE AT 900 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3862 9635 3867 9636 3874 9635 3874 9623
3874 9622 3862 9625
TIME...MOT...LOC 1357Z 182DEG 6KT 3869 9628
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 6:31 AM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 25, 6:31 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 631 AM CDT Mon Aug 25 2014 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 346 AM CDT MON AUG 25 2014 Precipitation in last few hours seems to be tied to area of moisture convergence around 700mb. NAM and GFS are consistent in this convergence weakening over the next several hours and have played the forecast in this manner but not a high confidence forecast. Another area of thunderstorms was making its way ENE across northwest Kansas and may enter the western counties later this morning with modest flow over the stationary front, draped from northeast Kansas into southeast Colorado. May see some uptick in activity later this afternoon with again modest convergence along the front, though most guidance generates little convection. Strong downburst winds and marginally severe hail should again be the main concerns with deep layer shear limited, even just behind the front. Low level temp fields suggest air temps may be a bit cooler than yesterday in the warm sector and temps shouldn't be much cooler behind the front. With dewpoints along it a bit higher, keeping the Heat Advisory seems in order. With the Northern Plains anticyclone moving east, moisture advection over the front in western Kansas looks to be stronger than that of recent hours and support convection reaching the northern counties tonight. .LONG TERM...(Tuesday through Sunday) Issued at 346 AM CDT MON AUG 25 2014 Thunderstorms may be ongoing mainly north of Interstate 70 Tuesday morning north of the frontal boundary. Outflow from the storms along the border may reinforce the front in the morning. The front is forecast to lift northward during the day to near the Nebraska border by evening. The synoptic boundary along with any outflow boundaries left over boundaries from morning convection will be a focus for afternoon convection. CAPE forecast to be in the 2000-2500 J/kg range and bulk shear of 20 to 25 kts along with conditional lapse rates. A few storms may be strong to severe with strong wind gusts and hail the main hazards. Will continue with best chances across the north Tuesday. Increasing low level jet Tuesday night will lead to an increase of convection north of I-70 with the best chances along and north of the Nebraska border. Locally heavy rainfall will also be possible as well as precipitable water averages between 1.50 and 2.00 inches. Temperatures Tuesday will be somewhat dependent on precipitation and cloud cover. Areas that have the best insolation will see temps in the upper 90s while other areas may see lower 90s. Given uncertainty will not extend the heat advisory for now and see how things evolve to zero in on the counties most likely to rise above 100 degrees in the afternoon. Models are in decent agreement with the overall speed of the upper trough as it is cut off from the main westerlies and slowly meanders across the Central Plains through Saturday. Upper trough axis looks to move through along with a cold front by Saturday evening with Sunday looking dry. Temperatures will also be cooler with clouds from nightly MCS's across Nebraska and far northern Kansas. Could also see diurnal convection develop along any left over outflow boundaries in the afternoon hours. && .AVIATION...(For the 12Z TAFs through 12Z Tuesday Morning) Issued at 631 AM CDT MON AUG 25 2014 VFR conditions anticipated. Appears persistent elevated storms have exited to the southeast of FOE. Radar winds suggest south winds should dominate at all sites shortly. Will need to watch outflow boundary approaching from the northwest, but at this point expect it to mix out before reaching MHK. Thunderstorm chances increase mainly late in the forecast but much too early to introduce a mention. && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY until 8 PM CDT this evening FOR KSZ010>012-021>024- 026-034>040-054>056-058-059. && SHORT TERM...65 LONG TERM...53 AVIATION...65
Hazardous weather outlook, Aug 25, 4:40 AM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 440 AM CDT MON AUG 25 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-260945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 440 AM CDT MON AUG 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO ISOLATED THUNDERSTORMS WILL LINGER THIS MORNING ACROSS AREAS ALONG AND NORTH OF THE KANSAS TURNPIKE. ISOLATED STRONG GUSTY WINDS AND HAIL WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES WILL CONTINUE LATER THIS AFTERNOON AND TONIGHT MAINLY WEST AND NORTH OF THE KANSAS TURNPIKE. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS POSSIBLE. VERY HOT CONDITIONS ARE EXPECTED AGAIN THIS AFTERNOON WITH THE HEAT INDEX RANGING FROM 100 TO 105 ACROSS MUCH OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA TUESDAY THROUGH SATURDAY...AND IN PARTS OF EAST CENTRAL KANSAS SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
In the hours before
Special weather statement, Aug 25, 3:19 AM CDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 319 AM CDT MON AUG 25 2014 KSZ024-026-039-250845- JACKSON-JEFFERSON-SHAWNEE- 319 AM CDT MON AUG 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHAWNEE...NORTHERN JEFFERSON AND SOUTHEASTERN JACKSON COUNTIES... THROUGH 345 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 15 MPH ACROSS PORTIONS OF NORTH CENTRAL SHAWNEE... NORTHERN JEFFERSON AND SOUTHEASTERN JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE PERRY LAKE...OZAWKIE...VALLEY FALLS AND OSKALOOSA. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3941 9545 3920 9525 3912 9568 3923 9578 TIME...MOT...LOC 0819Z 246DEG 13KT 3921 9559
Special weather statement, Aug 25, 3:53 AM CDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
353 AM CDT MON AUG 25 2014
KSZ039-250930-
SHAWNEE-
353 AM CDT MON AUG 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHAWNEE COUNTY...
THROUGH 430 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 15 MPH ACROSS PORTIONS OF NORTH CENTRAL SHAWNEE COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF
STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40
TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. THE SMALL CLUSTER OF
THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF SHAWNEE COUNTY.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3909 9583 3916 9584 3922 9569 3922 9567
3922 9561 3913 9559 3910 9560
TIME...MOT...LOC 0853Z 247DEG 11KT 3914 9571Local storm report, Aug 25, 7:29 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 AM CDT MON AUG 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM HEAVY RAIN 2 WNW PERRY LAKE 39.18N 95.48W
08/25/2014 M1.32 INCH JEFFERSON KS TRAINED SPOTTER
24 HOUR TOTAL
&&
BYRNESpecial weather statement, Aug 25, 7:29 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 729 AM CDT MON AUG 25 2014 KSZ054-251300- LYON- 729 AM CDT MON AUG 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LYON COUNTY... THROUGH 800 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 5 MPH ACROSS PORTIONS OF NORTHERN LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS AROUND 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALLEN AND ADMIRE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 136 AND 144 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3869 9617 3855 9597 3850 9623 3856 9630 TIME...MOT...LOC 1229Z 222DEG 3KT 3857 9621
Special weather statement, Aug 25, 8:20 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
820 AM CDT MON AUG 25 2014
KSZ037-054-251345-
LYON-MORRIS-
820 AM CDT MON AUG 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORRIS AND
NORTHWESTERN LYON COUNTIES...
THROUGH 845 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 5 MPH
ACROSS PORTIONS OF EAST CENTRAL MORRIS AND NORTHWESTERN LYON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS AROUND 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALLEN...COUNCIL
GROVE AND COUNCIL GROVE LAKE.
&&
LAT...LON 3863 9651 3869 9666 3877 9660 3876 9639
3874 9639 3874 9628 3872 9616 3861 9617
3859 9629
TIME...MOT...LOC 1320Z 178DEG 6KT 3864 9626
BARJENBRUCHLocal storm report, Aug 25, 8:41 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
841 AM CDT MON AUG 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HAIL 1 ENE COUNCIL GROVE 38.67N 96.47W
08/25/2014 E1.00 INCH MORRIS KS TRAINED SPOTTER
MOST WERE SMALLER THAN A QUARTER
&&
JBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:31 PM CDT | Special Weather Statement | TOP | Marshall, Riley | 44 min |
| Aug 24, 7:33 PM CDT | Special Weather Statement | TOP | Ottawa | 27 min |
| Aug 24, 7:44 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 31 min |
| Aug 24, 8:29 PM CDT | Special Weather Statement | TOP | Ottawa | 31 min |
| Aug 24, 8:32 PM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| Aug 24, 8:42 PM CDT | Special Weather Statement | TOP | Nemaha | 33 min |
| Aug 24, 9:44 PM CDT | Special Weather Statement | TOP | Riley | 46 min |
| Aug 24, 9:45 PM CDT | Special Weather Statement | TOP | Riley | 45 min |
| Aug 24, 10:29 PM CDT | Special Weather Statement | TOP | Pottawatomie | 31 min |
| Aug 24, 10:58 PM CDT | Special Weather Statement | TOP | Pottawatomie | 32 min |
| Aug 24, 11:03 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 27 min |
| Aug 24, 11:34 PM CDT | Special Weather Statement | TOP | Jackson | 41 min |
| Aug 25, 1:17 AM CDT | Special Weather Statement | TOP | Shawnee | 28 min |
| Aug 25, 1:47 AM CDT | Special Weather Statement | TOP | Shawnee | 28 min |
| Aug 25, 3:19 AM CDT | Special Weather Statement | TOP | Jefferson | 26 min |
| Aug 25, 3:53 AM CDT | Special Weather Statement | TOP | Shawnee | 37 min |
| Aug 25, 4:00 AM CDT | Areal Flood Advisory | TOP | Jefferson, Shawnee | 2 hr |
| Aug 25, 5:22 AM CDT | Areal Flood Advisory | TOP | Jefferson | 113 min |
| Aug 25, 7:29 AM CDT | Special Weather Statement | TOP | Lyon | 31 min |
| Aug 25, 8:20 AM CDT | Special Weather Statement | TOP | Morris | 25 min |
| Aug 25, 8:59 AM CDT | Special Weather Statement | TOP | Wabaunsee | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.